For healthcare professionals

MASCC risk index calculator

The MASCC (Multinational Association of Supportive Care in Cancer) risk index scores adults with cancer who have fever and neutropenia. A score of 21 or more out of 26 suggests a low risk of serious complications. Klastersky and colleagues published it in 2000. This calculator is written for clinicians and is not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Fever during cancer treatment, chills, confusion, trouble breathing or fainting: call your cancer team or 911 now.General safety advice (not part of the published score). The MASCC index is for patients already being assessed; it does not replace urgent care.

Patient findings

Tick each item that applies. Nothing you enter leaves this page.

Burden of febrile neutropenia (pick one)
Items and points
Result appears here

What you will see

The MASCC score, the points behind it, and whether it reaches the low-risk level of 21.

Educational only, not medical advice. Not a diagnosis. Treatment decisions belong to the treating team.

Source

Klastersky J and colleagues, Journal of Clinical Oncology 2000. The weights, the 26-point maximum and the cut point of 21 are taken from the open-access (CC BY 4.0) guideline by Heinz and colleagues, Annals of Hematology 2017. The tests check every weight, the maximum and the cut point.

Validated in

Adults with cancer and febrile neutropenia. It is described as the most widely validated risk score for neutropenic sepsis caused by systemic anti-cancer treatment (Forde 2020).

Limits

In apparently stable patients with solid tumors, the MASCC index had a sensitivity of only 36% for complications (Carmona-Bayonas 2011). Guidelines require further individual criteria before outpatient treatment (Heinz 2017). The burden of illness item is a clinical judgement.

Weights

CharacteristicPoints
Burden of febrile neutropenia with no or mild symptoms5
No hypotension (systolic blood pressure above 90 mmHg)5
No chronic obstructive pulmonary disease4
Solid tumor or hematologic malignancy with no previous fungal infection4
No dehydration requiring parenteral fluids3
Burden of febrile neutropenia with moderate symptoms3
Outpatient status3
Age under 60 years2

Source: Heinz and colleagues 2017 (Heinz 2017). Points for the burden of febrile neutropenia are not cumulative, so the maximum theoretical score is 26. The original paper is by Klastersky and colleagues (Klastersky 2000).

Worked example: a 70-year-old inpatient with mild symptoms, no hypotension, no COPD, a solid tumor and no dehydration scores 5 + 5 + 4 + 4 + 3 = 21, the low-risk level.

What the score means

A score of 21 or more suggests a low risk of a serious medical complication, including organ failure, critical care support or death (Forde 2020). In a German guideline, standard-risk patients with a MASCC score of 21 or more are a group with a high likelihood of a non-complicated course, and primary outpatient management is possible only if they also meet a list of individual criteria (Heinz 2017).

In a study of apparently stable adults with solid tumors, the MASCC index had a sensitivity of 36%, a specificity of 94% and a negative predictive value of 94.9% for serious complications (Carmona-Bayonas 2011).

Related calculators

For sepsis, see the qSOFA score calculator and the SOFA score calculator. To score long-term conditions and age, use the Charlson comorbidity index calculator. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Heinz WJ, Buchheidt D, Christopeit M, et al. Diagnosis and empirical treatment of fever of unknown origin (FUO) in adult neutropenic patients: guidelines of the Infectious Diseases Working Party (AGIHO) of the German Society of Hematology and Medical Oncology (DGHO). Ann Hematol. 2017;96(11):1775-1792. doi:10.1007/s00277-017-3098-3. PMID 28856437. Open access (CC BY 4.0). Table 2: MASCC weights, maximum 26, standard risk at 21 or more. pmc.ncbi.nlm.nih.gov/articles/PMC5645428/
  2. Forde C, McMullan R, Clarke M, et al. Early switch from intravenous to oral antibiotic therapy in patients with cancer who have low-risk neutropenic sepsis (the EASI-SWITCH trial): study protocol for a randomised controlled trial. Trials. 2020;21(1):431. doi:10.1186/s13063-020-04241-1. PMID 32460818. Open access (CC BY 4.0). MASCC as the most widely validated score; 21 or more suggests low risk of serious complications. pmc.ncbi.nlm.nih.gov/articles/PMC7251886/
  3. Carmona-Bayonas A, Gómez J, González-Billalabeitia E, et al. Prognostic evaluation of febrile neutropenia in apparently stable adult cancer patients. Br J Cancer. 2011;105(5):612-617. doi:10.1038/bjc.2011.284. PMID 21811253. Open access (CC BY 4.0). MASCC sensitivity 36%, specificity 94%, negative predictive value 94.9%. pmc.ncbi.nlm.nih.gov/articles/PMC3188929/
  4. Klastersky J, Paesmans M, Rubenstein EB, et al. The Multinational Association for Supportive Care in Cancer risk index: a multinational scoring system for identifying low-risk febrile neutropenic cancer patients. J Clin Oncol. 2000;18(16):3038-3051. doi:10.1200/JCO.2000.18.16.3038. PMID 10944139. Original paper (cited; the weights used here are taken from Heinz 2017, CC BY). doi.org/10.1200/JCO.2000.18.16.3038

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.